Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Gaylord, MI

July 20, 2003Benzie County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2003, 7:44 PM EDT for Benzie County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 7:44 PM EDT (23:44 UTC)
Expired
Jul 20, 2003, 8:45 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Benzie County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS53 KAPX 202344
SVRAPX
MIC019-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENZIE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 845 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ELBERTA...OR ABOUT 4 MILES
  SOUTHWEST OF FRANKFORT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ELBERTA...FRANKFORT AROUND 755 PM EDT
  BEULAH AROUND 815 PM EDT
  BENZONIA AROUND 820 PM EDT
  HONOR AROUND 830 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4451 8623 4471 8627 4472 8603 4471 8581
          4451 8581 4451 8605

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:21 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 5:21 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
521 PM EDT SUN JUL 20 2003

.SHORT TERM...
.SYNOPSIS...SFC LOW PRESSURE WISCONSIN WITH THE 500 MB TROUGH AND
SHORTWAVE JUST NORTH OF THE BOUNDARY WATERS. THIS IS THE MAIN
CONCERN TONIGHT WITH THE SHOWERS AND THUNDERSTORMS OVERNIGHT.
FARTHER UPSTREAM, SFC AND 500 MB RIDGES IN THE NORTHERN
PLAINS/ROCKIES WILL MOVE OVER THE REGION. LATE TUESDAY AND
WEDNESDAY.

MODELS ARE IN BETTER AGREEMENT WITH THE CURRENT SCENARIO AND SEEMED
TO HAVE TRENDED TOWARDS YESTERDAYS ETA.

TONIGHT...SURFACE/850MB TROUGH AXES RESPONSIBLE FOR AFTERNOON
CONVECTION NOW OVER NORTHEAST LOWER.  SOME LAKE BREEZE ENHANCED
CONVERGENCE HAS ALSO POPPED A FEW SHOWERS ACROSS MACKINAC COUNTY.
LOOKS LIKE WELL BE GETTING A RELATIVE BREAK FROM THE WIDESPREAD
PRECIP EARLY ON...BEFORE FORCING AHEAD OF MAIN SHORT WAVE DIGGING
SOUTHEAST ACROSS SOUTHERN MANITOBA SPREADS MORE
SHOWERS/THUNDERSTORMS BACK INTO THE AREA LATER THIS EVENING.  WILL
CONTINUE WITH SCATTERED POPS DURING THE EVENING/LIKELY POPS
OVERNIGHT.

JPB

MONDAY/MONDAY NIGHT...IN THE MORNING WILL KEEP THE NUMEROUS SHOWERS
AND THUNDERSTORMS AS THE MAIN 500 MB TROUGH IS OVER THE REGION WITH
A SHORTWAVE TROUGH ROTATING THROUGH THE REGION. MOISTURE IN THE
850-500 MB LAYER REMAINS AROUND 75% WITH THE LAPSE RATE AROUND 6
C/KM AND AN AREA OF DPVA OVER N LOWER. THIS BEGINS TO LESSEN AS WE
MOVE INTO THE AFTERNOON. Q-VECTORS BEGIN TO DIVERGE AFTER 18Z SO
THAT THERE IS ONLY WEAK UPWARD MOTION. SO HAVE CHANCE POPS FOR RAIN
SHOWERS IN THE AFTERNOON AND PART OF THE EVENING AS THE TROUGH
ROTATES THROUGH.

TUESDAY....TROUGH CONTINUES TO ROTATE THROUGH THE REGION WITH
850-500 LAPSE RATES INCREASING TO OVER 6 C/KM DURING THE AFTERNOON.
SO HAVE INTRODUCED A CHANCE OF SHOWERS AS THE INSTABILITY GROWS IN
THE AFTERNOON.

TUESDAY NIGHT/WEDNESDAY...500 MB TROUGH ROTATES THROUGH THE REGION
AND WITH DIURNAL HEATING OUT OF THE WAY SHOWERS WILL DISSIPATE. MAIN
ENERGY WILL REMAIN WITH THE SFC LOW GOING UP THE APPALACHIAN
MOUNTAINS. GFS TRIES TO BRING PRECIPITATION BACK INTO THE REGION,
BUT THINK THAT THIS IS OVER BLOWN AND THE BUILDING HEIGHTS AT 500 MB
AND THE SFC HIGH BUILDING INTO THE WESTERN GREAT LAKES WILL SQUASH
ANY CONVECTION FROM THE REMNANTS OF THE LOW TO THE EAST.

.LONG TERM...ENSEMBLE MEANS ARE IN FAIR AGREEMENT AGAIN TODAY WITH
THE SPAGHETTI PLOTS A LITTLE MORE SPREAD IN THE LATER PERIODS AS THE
TROUGH IN THE EAST BEGINS TO FLATTEN OUT AS THE WESTERLIES IN THE
SOUTHERN CANADA LOOK TO INTERACT AND PUSH THE TROUGH OUT OF THE
REGION. HOWEVER, THERE IS LITTLE CHANGE IN THE FORECAST. THURSDAY
AND FRIDAY LOOK PRECIPITATION FREE AS THE 500 MB TROUGH AXIS IS EAST
OF THE THE STATE AND THE SFC HIGH DOMINATES THE WEATHER PATTERN. THE
TIMING OF THE TROUGH MOVING OUT OF THE EAST STILL GIVES THE CHANCE
FOR SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY WITH A LOW AND
COLD FRONT MOVING OUT OF THE NORTHERN PLAINS.

.APX...NONE.

LUTZ
Hazardous weather outlook, Jul 20, 6:27 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
627 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT ACROSS ALL OF NORTHERN
MICHIGAN.  THERE WILL BE THE POTENTIAL FOR SOME OF THESE
THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND ONE HALF INCHES
IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE.  THE THREAT
FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS AREAS
SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN... INCLUDING TRAVERSE
CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN... WITH THE MAIN
THREAT OCCURRING BETWEEN 7 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Special weather statement, Jul 20, 2:22 PM EDT, 5 hours 22 minutes before
MIZ022>024-028>030-034>036-041-042-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SUN JUL 20 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
     ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

THUNDERSTORMS PRODUCING HAIL UP TO ONE AND ONE HALF INCHES IN
DIAMETER AND WIND GUSTS OF AT LEAST 60 MPH ARE POSSIBLE.  IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB
Local storm report, Jul 20, 2:49 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0249 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ST. HELEN                 MI   60 MPH WIND GUST
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 3:10 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0310 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   0.75 IN HAIL
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 3:11 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0311 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   60 MPH WIND GUST
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Special weather statement, Jul 20, 5:44 PM EDT, 2 hours before
MIZ022>024-028>030-034>036-041-042-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
544 PM EDT SUN JUL 20 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
     ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE WEATHER WATCH.
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.
Local storm report, Jul 20, 6:17 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0617 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    TAWAS CITY                MI   WIND DAMAGE
07/20/03   IOSCO                          LARGE TREE LIMBS DOWN
                                          REPORTED BY TRAINED SPOTTER

CJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:29 PM EDTSevere Thunderstorm WarningAPXCrawford, Roscommon46 min
Jul 20, 2:06 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon69 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningAPXOscoda47 min
Jul 20, 2:45 PM EDTSpecial Marine WarningAPX90 min
Jul 20, 4:06 PM EDTSevere Thunderstorm WarningAPXIosco39 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 4:11 PM EDTSpecial Marine WarningAPX49 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min
Jul 20, 6:48 PM EDTSpecial Marine WarningAPX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.